Kansas, 2003

Winter Storm in Kansas, January 22, 2003

January 22, 2003 · NWS TOP · 5 events in 5 counties and zones

A winter storm spread snow across far northeast Kansas during the daytime of the 22nd. The heaviest snowfall occurred in Marshall county where between 2 and 3 inches was reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A winter storm spread snow across far northeast Kansas during the daytime of the 22nd. The heaviest snowfall occurred in Marshall county where between 2 and 3 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 22, 3:25 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 22, 3:25 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
325 AM CST WED JAN 22 2003

MAIN FORECAST CHALLENGES ARE SLIGHT CHANCES FOR PRECIP FOR THE END
OF THE WORK WEEK AND WEEKEND AND VERY COLD TEMPS.

OVERALL HAVE MADE LITTLE CHANGE TO THE PREVIOUS FORECAST. ALL THE
SHORT RANGE MODELS ARE VERY SIMILAR WITH THE SNOW FOR TODAY. LATEST
RADAR IMAGES UP STREAM SHOW THE SNOW TO BE ON SCHEDULE. DUE TO
ARCTIC AIRMASS AND VERY DRY CONDITIONS, SNOW ACCUMULATIONS ARE
EXPECTED TO BE AROUND AND INCH OR SO AND WILL NOT NEED TO WORRY
ABOUT HEADLINES FOR THE SNOW. TEMPS AND ASSOCIATED WIND CHILL VALUES
ARE ANOTHER STORY. AS THE ARCTIC RIDGE BUILDS IN TO THE AREA
TONIGHT, TEMPS SHOULD FALL BELOW ZERO ACROSS MUCH OF THE NORTHERN
COUNTIES AND NEAR ZERO IN EAST CENTRAL ZONES. CLEARING SKIES FROM
EAST TO WEST TONIGHT WILL ONLY HELP TEMPS TO DROP. WINDS SHOULD STAY
AROUND 10 MPH TONIGHT CAUSING WIND CHILL VALUES TO BE IN THE -15 TO
-20 RANGE. AFTER TALKING WITH EAX AND OMA, HAVE DECIDED TO ISSUE A
WIND CHILL ADVISORY FOR THE NORTHEAST CORNER OF THE CWA WHERE WINDS
SHOULD BE AROUND 10 MPH. ELSEWHERE, WINDS ARE EXPECTED TO FALL BELOW
10 MPH CRITERIA AS THE RIDGE BUILDS IN.

CONTINUED WITH THE SLIGHT CHANCE FOR SNOW THURSDAY NIGHT AND FRIDAY.
THE ETA IS THE ONLY MODEL NOT PRODUCING QPF AND LOOKS TO DAMPEN THE
RIPPLES IN THE NORTHWEST FLOW TOO MUCH. WITH WAA AND ISENTROPIC LIFT
INCREASING ON THE BACK SIDE OF THE HIGH, FEEL THERE IS AT LEAST A
SLIGHT CHANCE FOR SNOW AND HAVE LEANED TOWARDS THE GFS SOLUTION. THE
GFS SHOWS ANOTHER SHORT WAVE MOVING THROUGH THE PROGRESSIVE
NORTHWEST FLOW LATE SATURDAY AND EARLY SUNDAY AS ANOTHER COLD FRONT
MOVES SOUTH. THINK THAT THERE IS ONLY A SLIGHT CHANCE FOR PRECIP.
HAVE ELECTED TO LEAVE IT OUT OF THE FORECAST AND WATCH LATER RUNS.

THE NEW GFS IS SOMEWHAT COLDER WITH THE FRONT COMING THROUGH LATE
SATURDAY AND EARLY SUNDAY. HAVE LOWERED TEMPS A COUPLE DEGREES TO
ACCOUNT FOR THIS. WITH SUCH A DRY AIRMASS IN PLACE FEEL THAT ANY WAA
AND MIXING WILL HELP CREATE A LARGE DIURNAL SPREAD AND HAVE LEFT
HIGHS FOR SATURDAY THE SAME AS THE PREVIOUS FORECAST.

FOR NEXT WEEK, MODELS SHOW THE POLAR JET MOVING BACK INTO CANADA AND
THE WESTERLIES BECOMING LESS AMPLIFIED. CONTINUED WITH THE DRY
FORECAST AND HAVE NUDGED TEMPS IN THE UPWARD DIRECTION TOWARDS THE
END OF THE FORECAST PERIOD.

THANKS FOR THE COORDINATION EAX AND OMA.

.TOP...WIND CHILL ADVISORY FOR THIS EVENING THROUGH THURSDAY MORNING
       ACROSS MARSHALL, NEMAHA, BROWN, POTTAWATOMIE,
JACKSON,                JEFFERSON, SHAWNEE, AND DOUGLAS COUNTIES.

WOLTERS
Hazardous weather outlook, Jan 22, 5:00 AM CST, 4 hours before
KSZ008>012-020>024-026-034>040-054>056-058-059-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CST WED JAN 22 2003

...ARCTIC AIR BRINGS VERY COLD TEMPERATURES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR PARTS OF NORTHEAST KANSAS
TONIGHT THROUGH THURSDAY MORNING. WIND CHILL READINGS ARE EXPECTED
TO BE IN THE -15 TO -20 DEGREE RANGE. EXPOSED SKIN WILL BE AT RISK
TO FROSTBITE IF LEFT UNCOVERED FOR AN EXTENDED PERIOD OF TIME.

SNOW ACCUMULATIONS TODAY ARE EXPECTED TO BE AROUND AN INCH OR LESS,
POSING LITTLE OR NO HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS RECEIVED
TODAY TO THE NATIONAL WEATHER SERVICE.

IF YOU MUST GO OUTSIDE TONIGHT, REMEMBER THAT SEVERAL LAYERS OF
CLOTHES WILL KEEP YOU WARMER THAN A SINGLE HEAVY COAT. A HAT IS ALSO
IMPORTANT AS 20 PERCENT OF BODY HEAT LOSS IS THROUGH THE HEAD.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
January 22, 9:00 AM CST to 4:00 PM CST
Where
Brown forecast zone
Reported by
NEWSPAPER
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 22, 9:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 22, 9:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
January 22, 9:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
January 22, 9:00 AM CST to 4:00 PM CST
Where
Nemaha forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339747, 5339748, 5339749, 5339750, 5339751.